Wednesday, November 9, 2011

#9 - Remission Intermission #NHBPM



Tonight I am taking a small detour from my diabetes posts to update on Sophie and Nate.  It's National HEALTH Blog Post Month so I think it will still qualify.  


I'll start with the poop on Nate --- 


All of his blood work came back clear.  His poop studies also came back clear --- no C-Diff, Parasites or any other strange beings in his body causing the constant diarrhea.  And as soon as I took him in to see Sophie's GI his symptoms disappeared.  We will follow-up in January to see where we are at that time.  


We had him tested for Celiac back in August at his regularly scheduled endo appointment and that was clear (negative) as well.  At that time I also requested that they do a full blood work up on Nate because one year earlier his labs came back showing his Triglycerides were very high and his HDL was very low (you can read my blog post about it HERE).  Well, this year everything came back perfectly normal.  Triglycerides perfectly normal --- HDL perfectly normal.  


Here are the notes from the doc:  Everything looks good so far. The thyroid is normal. The alkaline phosphatase is barely elevated (326 where normal is up to 320) and is FINE. The cholesterol is excellent and not even close to high now. The celiac screen will take another couple of days. -Dr. X


In July 2010 his alkaline phosphatase was over 3000 --- he was dx with Benign Transient Hyperphosphatasemia but all seems normal now.  


Celiac studies are fine also and there is no sign of thyroid inflammation. All the best! -Dr. X


Here's what the celiac screening looks like:



Tissue Transglutaminase IgA30 - 19Units
If Tissue Transglutaminase Ab, IgA is negative, the 
Endomysial Ab, IgA Titer by IFA is not performed. 
INTERPRETIVE DATA: Tissue Transglutaminase Antibody (tTG), IgA 

19 Units or less ........... Negative 
20-30 Units ................ Weak Positive 
31 Units or greater ........ Moderate to Strong Positive 

The presence of tissue transglutaminase (tTG) IgA antibody 
may suggest the possibility of certain gluten-sensitive 
enteropathies such as celiac disease and dermatitis 
herpetiformis. 



I didn't really make any changes so to speak so who knows.  Maybe the labs last year were wrong or maybe it fixed itself.  I have no idea but I am super happy with all of the results.


Back to the poop . . . 


This week Sophie's doctor and I have been talking on the phone quite a bit and we laughed because Nate got better just after we had our appointment with Dr. R.  We joked that his healing hands had cured Nate of his symptoms.  Now, Dr. R if you could only cure my Super Sweet Sophie Doodle Doodle Doo!


Sophie was diagnosed with Ulcerative Colitis in June of 2010 and since that time she has never been in remission. This is not to say that her symptoms don't get better from time to time but there has never been a true remission for Sophie.  The longest she has gone without sypmtoms and without steroids is 6 weeks.  


Since she was released from the hospital in July (this year) she has been symptom free for about 12 weeks BUT she has been on Prednisolone along with her Aziathioprine the entire time.  So we really didn't know if the Aziathiprine was working or if the steroids were still doing all of the work.  We started tapering her in September and as you can see by my calendar below every Monday we would drop the dose down my 1 ML until we got to 2ML.  I think we started out at 11 or 12 ML just out of the hospital so it has taken some time to wean her off of the roids.  But if you look carefully ---- on the 26th of last month we had to bump her back up to 5ML and sadly today we bumped her up to 10ML.  




Her symptoms are back with a vengeance.  It's not fun.  It's not pretty. It's not easy.  It is forcing me to make some tough decisions about our next course of action.  We are looking at the drug Remicade which comes along with this nice little black box warning:



WARNING
SERIOUS INFECTIONS and MALIGNANCY
SERIOUS INFECTIONS
Patients treated with REMICADE® are at increased risk for developing serious infections that may lead to hospitalization or death [see WARNINGS ANDPRECAUTIONS and ADVERSE REACTIONS] Most patients who developed these infections were taking concomitant immunosuppressants such as methotrexate or corticosteroids. REMICADE should be discontinued if a patient develops a serious infection or sepsis. Reported infections include:
  • Active tuberculosis, including reactivation of latent tuberculosis. Patients with tuberculosis have frequently presented with disseminated or extrapulmonary disease. Patients should be tested for latent tuberculosis before REMICADE use and during therapy.1,2 Treatment for latent infection should be initiated prior to REMICADE use.
  • Invasive fungal infections, including histoplasmosis, coccidioidomycosis, candidiasis, aspergillosis, blastomycosis, and pneumocystosis. Patients with histoplasmosis or other invasive fungal infections may present with disseminated, rather than localized, disease. Antigen and antibody testing for histoplasmosis may be negative in some patients with active infection. Empiric anti-fungal therapy should be considered in patients at risk for invasive fungal infections who develop severe systemic illness.
  • Bacterial, viral and other infections due to opportunistic pathogens, including Legionella and Listeria.
The risks and benefits of treatment with REMICADE should be carefully considered prior to initiating therapy in patients with chronic or recurrent infection.
Patients should be closely monitored for the development of signs and symptoms of infection during and after treatment with REMICADE, including the possible development of tuberculosis in patients who tested negative for latent tuberculosis infection prior to initiating therapy.
MALIGNANCY
Lymphoma and other malignancies, some fatal, have been reported in children and adolescent patients treated with TNF blockers, including REMICADE [see WARNINGS AND PRECAUTIONS].
Postmarketing cases of hepatosplenic T-cell lymphoma (HSTCL), a rare type of T-cell lymphoma, have been reported in patients treated with TNF blockers including REMICADE. These cases have had a very aggressive disease course and have been fatal. All reported REMICADE cases have occurred in patients with Crohn's disease or ulcerative colitis and the majority were in adolescent and young adult males. All of these patients had received treatment with azathioprine or 6-mercaptopurine concomitantly with REMICADE at or prior to diagnosis.

Keeping calm and researching on . . . 

8 comments:

Hi Laura,
Maybe there could be an alternative medicine that you could try before the Remicade?

Roselady said...

It's nice to see so many updates from you this month. I can see why you're agonizing over medication. These med decisions are so wearing. Esp. when we're not the doctors, and have to figure everyhting out on our own. I hope you can find some peaceful solution.

Meri said...

If you excuse me, I'm going to go back to bed and cry.

I hate those warnings. I want to SCREAM at those warnings! All you can do is follow your heart. You'll do the right thing for her, because you love her more than anyone else in the world.

Prayers coming your way, even if they are from THC. <3

Penny said...

Oh sweetie, this is so not fair. You are a great Mama to Nate and to sweet Sophie. You will make the right decisions about it all. Praying for you and thinking of you.

Lora said...

I understand how tough this decision is, you know that. I wish this wasn't the reality that we had to face. I wish it wasn't our sweet kiddos that we had to choose for. Its funny because I have always been so "whatev" about the medication I was given... didnt question, didnt think twice. But this is different... this is our sweet babies with so much to offer the future.

Oh, what to do???

I dont envy you having to make decisions like that, Laura. But I do know one thing: YOU ARE AMAZING! And in the end, you WILL do what is best for sweet Sophie!!

Love you!

Hugs. Prayers. Love


Fucking Crohns!!!! I don't get how these drugs pass FDA approval!? Hoping answers are in sight...

Sarah said...

Laura, I am thinking of you..I have no idea what I would do that warning is tough to read as a mama for sure. I'd keep asking the doctors their opinions, and maybe even some of those folks that you got into contact with earlier - have any of their kiddos uses this drug?
((HUGS))

Post a Comment

Just a Mom

I am NOT a doctor, nor do I play one on this blog.

I AM a wife.
I AM the mom of 3 wonderful children.
I AM my son's pancreas.

The information provided on this blog is from our personal experiences with Type 1 diabetes. Because something works for us does not mean it will work for you.

Please consult your doctor if you have any questions or concerns about your health care options.

Powered by Blogger.

Grab my button!

Check out these AWESOME
D-rent Blogs . . .

Followers

Blog Archive

My Blog List

Search This Blog

Subscribe via email

Enter your email address:

Delivered by FeedBurner

asweetgrace" />

Subscribe Now: standard